SESSION TITLE: Cardiovascular Student/Resident Case Report Posters I
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: Rhabdomyolysis is characterized by expulsion of intracellular contents of striated muscle following direct insult to sarcoplasmic reticulum or exhaustion of myocyte ATP. This in turn causes electrolyte abnormalities including hypocalcemia and hyperkalemia which can produce EKG changes that rarely mimic an ST elevation myocardial infarction.
CASE PRESENTATION: A 39 year old African-American male presented to the ED by EMS after being found down in his home for an unknown period of time. Prior to presentation, he had ingested 50 tablets of acetaminophen-hydrocodone in a suicide attempt. The gentleman had a history of bipolar disorder, schizoaffective disorder and previous suicide attempts by self-mutilation. On presentation, the patient was afebrile and hemodynamically stable, and orientated only to person and place. He did not complain of chest pain at any time during his hospitalization. Laboratory findings were significant for potassium of 7.0meq/L, calcium of 7.6mg/dL, aspartate aminotransferase of 13,347u/L, alanine aminotransferase of 5,309u/L, troponin of 1.4 ng/mL, CPK of 33,427u/L, INR of 1.94 and acetaminophen level of 37.9ug/mL. Troponin peaked at 15.93 and CPK peaked at 101,731 IU/L. Initial EKG showed left axis deviation, widened QRS interval, prolonged QTc of 540ms, flattened p waves, RBBB and ST segment elevation along V1-V3 and aVR (Figure 1). Stat transthoracic echocardiogram was performed which was negative for wall motion abnormalities or signs of ventricular dysfunction. Following immediate administration of N-acetyl cysteine, normal saline and calcium replacement, his hyperkalemia and hypocalcemia resolved. Subsequent EKGs taken following correction of electrolyte abnormalities showed resolution of EKG changes without q wave development (Figure 2).
DISCUSSION: EKG changes due to electrolyte abnormalities are thought to be related to their effects on the cardiac myocyte action potential. Calcium primarily effects phase two of the action potential in cardiac contractile cells and phase one of pacemaker cells(1). Potassium will most commonly affect the repolarization phase of the SA node and cardiac contractile cell(1). Hypocalcemia may decrease the gradient to enter the cell resulting in prolongation of the plateau phase, leading to the potential for coronary vasospasm and elevated troponin(2). Hyperkalemia can result in prolonged periods of repolarization, manifested as a widened QRS interval as was seen in this patient’s initial EKG(1).
CONCLUSIONS: Anterior STEMI pattern by EKG and troponin elevation in this patient is most likely related to sequela of severe rhabdomyolysis.
Reference #1: Grant, AO. Cardiac Ion Channels. Circ Arrhythm Electrophysiol.2009;2:185-194
Reference #2: Lehmann, G, Deisenhofer, I, Ndrepepa, G, et al. ECG changes in a 25-year old woman with hypocalcemia due to hypoparathyroidism: hypocalcemia mimicking acute myocardial infarction. Chest. 2000;118:260-262
DISCLOSURE: The following authors have nothing to disclose: Ruchir Patel, Nena Auraha, Herman Dyal, Juan Fernandez, Waheeda Nazneen
No Product/Research Disclosure Information